Academic Commons

Articles

A 'spicy' encephalopathy: synthetic cannabinoids as cause of encephalopathy and seizure

Louh, Irene Kathryn Klein; Freeman, William

Synthetic cannabinoids, often sold under labels such as 'spice', are a popular product sold in incense shops and on the internet. When inhaled, consumers often report experiences similar to marijuana use, thus making synthetic cannabinoids a popular street substitute for marijuana. With increasing use, the number of patients presenting to emergency departments due to the toxic effects of these products has increased. While many reported side effects, including anxiety, agitation, tachycardia, and hypertension, are transient and relatively mild, reports of more severe consequences, including psychosis and seizures, are increasing, with ICU admissions.

Files

  • thumnail for s13054-014-0553-6.pdf s13054-014-0553-6.pdf binary/octet-stream 2.23 MB Download File
  • thumnail for s13054-014-0553-6.xml s13054-014-0553-6.xml binary/octet-stream 11.6 KB Download File

Also Published In

More About This Work

Academic Units
Medicine
Published Here
October 20, 2014
Academic Commons provides global access to research and scholarship produced at Columbia University, Barnard College, Teachers College, Union Theological Seminary and Jewish Theological Seminary. Academic Commons is managed by the Columbia University Libraries.